Drug-Induced Necrotizing Pancreatitis With a Focus on Canagliflozin

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Acute necrotizing pancreatitis is an inflammatory condition of the pancreas characterized by inflammation associated with pancreatic parenchymal necrosis and/or peripancreatic necrosis, most commonly attributed to gallstones, alcohol abuse, and metabolic disorders such as hyperlipidemia and hypercalcemia. Although several drugs have been implicated in acute pancreatitis, they are often overlooked. Here, we present a case of necrotizing pancreatitis likely associated with canagliflozin—a new drug in the class of subtype 2 sodium–glucose transport protein inhibitors used for the treatment of type 2 diabetes mellitus (DM T2).
A 71-year-old woman with a history of 3 previous transient ischemic attacks, hypertension, DM T2 on sitagliptin–metformin 50–1000 mg twice daily, and canagliflozin 100 mg daily (started 84 days before presentation), psoriatic arthritis, and reflex sympathetic dystrophy presented with a complaint of sharp right upper quadrant abdominal pain, radiating to her spine and right flank with a severity of 9/10. She denied recent fever/chills, nausea/vomiting, or night sweats. She did report a poor appetite with 20 lbs weight loss over the preceding several weeks along with daily soft stools, but no melena or hematochezia. Magnetic resonance imaging of the abdomen revealed a 13.0 × 5.0 × 5.8 cm air containing mass-like lesion partially encasing the pancreas. The lesion was noted to be displacing the duodenum and encasing the superior mesenteric vein. These findings were most concerning for necrotizing pancreatitis, with or without current infection, although hemorrhage or neoplasm could not be excluded by the imaging. A hepatobiliary scan was also performed, which was unremarkable and without evidence for common bile duct or cystic duct obstruction. The results of an ultrasound-guided endoscopic fine-needle aspiration of the pancreatic lesion showed an acute inflammatory process without nuclear atypia. The patient was treated for necrotizing pancreatitis with ertapenem, and subsequent repeat computed tomography of the abdomen showed interval decrease in the size of fluid collection in the pancreatic bed.
As the prevalence of DM T2 in the United States increases, the medications used to combat the disease will increase. Our case highlights canagliflozin in the treatment of DM T2 and its potential side effect. The case identifies the importance of drug-induced pancreatitis, as it is commonly neglected in patients with multiple medical comorbidities who are on numerous medications, such as in our patient. Prompt identification can decrease morbidity and mortality in these individuals. Current literature review revealed 3 other cases of reported canagliflozin-induced pancreatitis.1–3 A recent meta-analysis study by Tkac et al has also shown a significantly increased risk of pancreatitis associated with gliptin use.4 Caution must be taken when combining medications to treat DM T2 as patients may suffer severe adverse effects.

Related Topics

    loading  Loading Related Articles